Missouri, 2007Flooding in Missouri, February 20 to 22, 2007
February 20 to 22, 2007 · NWS EAX · 3 events in 3 counties and zones
Flooding was observed on February 20th at both the Blackwater River and Petite Saline Creek, due to the rapid melt of snow and ice.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding was observed on February 20th at both the Blackwater River and Petite Saline Creek, due to the rapid melt of snow and ice.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 20, 4:02 AM CST, 58 minutes earlier.
Area forecast discussion, Feb 20, 4:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 AM CST TUE FEB 20 2007
.DISCUSSION...
ACROSS THE CONUS THIS MORNING WE SEE ZONAL FLOW PREVAILING ACROSS
THE CENTRAL PLAINS...DESPITE THE SHEARING FOUR CORNERS TROUGH TO OUR
WEST. RADAR RETURNS THIS MORNING OVER EASTERN NEBRASKA ARE THE
RESULT OF A SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS. THE
RETURNS COINCIDE WELL WITH FRONTOGENIC FORCING ALONG THE LEADING
EDGE OF THE SHORTWAVE. THIS WAVE WILL DRAG ITS FOOT THROUGH FAR
NORTHERN MISSOURI THIS MORNING...BUT THE TRAJECTORY OF THE STORMS
LOOK TO REMAIN JUST NORTH OF THE BORDER AT THIS TIME. WILL HANDLE IT
WITH SPRINKLES FOR NOW ALONG THE IOWA BORDER...BUT WILL HAVE TO
MONITOR IT DURING THE PRE-DAWN HOURS IN CASE IT EXPANDS ANY FARTHER
SOUTH.
OTHERWISE...LOCALLY WE HAD A COLD FRONT PUSH THROUGH THE FORECAST
AREA OVERNIGHT. AS OF 3 AM...THE FRONT LOOKED TO HAVE JUST EXITED
THE CWA TO THE SOUTHEAST. THANKS TO THE ZONAL FLOW ALOFT WE WILL BE
SPARED ANOTHER ROUND OF ARCTIC AIR SURGING SOUTH TODAY. THATS NOT TO
SAY TEMPERATURES WONT TAKE A BIT OF A DIVE TODAY COMPARED TO
YESTERDAY...BUT AFTERNOON READINGS SHOULD STAY ABOVE NORMAL.
COMPROMISED BETWEEN THE MAV AND MET GUIDANCE NUMBERS WHICH PUT ME IN
LINE WITH THE ENSEMBLE GUIDANCE NUMBERS IN MOST LOCATIONS TODAY.
TEMPERATURES FOR THE NEXT FEW DAYS WILL BE UP AND DOWN...BUT IN
GENERAL WILL REMAIN ABOVE SEASONALLY NORMAL VALUES. THIS WILL BE THE
RESULT OF A BROAD RIDGE MOVING IN ACROSS THE CONUS ALONG WITH A
NORTHERN STREAM JET WHICH WILL KEEP THE COLD AIR BOTTLED UP TO
OUR NORTH. GOING FORECAST NUMBERS SEEM REASONABLE...SO ONLY MINOR
ADJUSTMENTS WERE MADE TO OUR FORECAST HIGHS AND LOWS THROUGH THE
UPCOMING WEEKEND.
ATTENTION IS STILL ON THE POTENTIAL FOR A LARGE STORM SYSTEM TO MOVE
THROUGH THE PLAINS DURING THE WEEKEND. LATEST ECMWF/GFS/AND CANADIAN
MODEL RUNS STILL POINT AT A POTENT TROUGH MOVING INTO THE PLAINS
SATURDAY...GENERATING A COMPACT SURFACE LOW IN KANSAS THAT WILL THEN
SHIFT NORTHEAST. QUESTIONS STILL REMAIN AS TO THE PRECISE PATH THE
SURFACE LOW AND ASSOCIATED UPPER LEVEL SYSTEM WILL TAKE...SO DETAILS
ON PRECIPITATION TYPE AND TIMING WILL CONTINUE TO BE HAMMERED OUT
OVER THE COMING WEEK. LEFT THE GOING FORECAST ALONE FOR THE MOST
PART AS NEW MODEL RUNS DID NOT ADVERTISE ANYTHING RADICALLY
DIFFERENT THAN PREVIOUS RUNS. DID ADJUST PRECIP TYPE AND CHANCES A
LITTLE FOR SATURDAY NIGHT/SUNDAY MORNING...KEEPING IN SOME HIGHER
POPS IN CONCERT WITH SURROUNDING OFFICES.
CUTTER
&&
.PREV DISCUSSION...
/301 PM CST MON FEB 19 2007/
SURFACE TROUGH/WEAK COLD FRONT HAS SAGGED SOUTHEAST INTO EXTREME
NORTHWEST MISSOURI THIS AFTERNOON...IN ADVANCE OF A WEAK POSITIVELY
TILTED UPPER TROUGH OVER THE NORTHERN ROCKIES AND GREAT BASIN. WEAK
UPPER LEVEL LOW ALSO NOTED OFF THE COAST OF SOUTHERN CALIFORNIA. THIS
LOW...AS SUGGESTED BY MODELS...SHOULD PASS WELL SOUTH OF THE CWA. THE
NORTHERN ROCKIES AND GREAT BASIN TROUGH WILL SHIFT EAST INTO MISSOURI
LATE TONIGHT AND TUESDAY. FORCING IS QUITE WEAK WITH THIS SYSTEM WITH
MOISTURE ALSO LIMITED. GFS LOOKS OVERDONE PRECIPITATION WISE WITH
THIS SYSTEM AND PREFER THE DRIER NAM/WRF. EXPECT A FEW SPRINKLES OR
FLURRIES AT MOST WITH MEASURABLE PRECIPITATION DOUBTFUL. AS A
RESULT...WILL MAINTAIN SLIGHT PRECIPITATION CHANCES LATE TONIGHT AND
EARLY TUESDAY.
THE AIR MASS BEHIND THE WEAK FRONT IS RELATIVELY MILD. TEMPERATURES
WILL ONLY BE A LITTLE COOLER ON TUESDAY. COOLEST AREAS WILL BE IN THE
EAST WHERE CLOUD COVER WILL LINGER MUCH OF THE DAY.
WEAK HIGH PRESSURE WILL SETTLE OVER MISSOURI...LEADING TO A COOL
TUESDAY NIGHT. WARMER TEMPERATURES ARE EXPECTED TO RETURN ON
WEDNESDAY WITH SOUTH TO SOUTHWEST BOUNDARY LAYER FLOW. PREFER TO GO
WITH WARMER FWC GUIDANCE.
DB
EXTENDED FCST...
ALL EYES REMAIN FOCUSED ON THE WEEKEND AS A DEEP WESTERN TROUGH AND
ACTIVE SUBTROPICAL JET TAKE AIM ON THE CENTRAL STATES.
CHANGES WILL BEGIN EARLY FRIDAY AS AN INTENSE SHORTWAVE IS FORECAST
TO ENTER THE BASE OF THE LARGE SCALE TROUGH OVER THE DESERT
SOUTHWEST...SPREADING PRONOUNCED HEIGHT FALLS EAST OF THE ROCKIES.
THIS WILL INDUCING RAPID LEE CYCLOGENESIS OVER THE HIGH PLAINS...AND
A RAPID NORTHWARD TRANSPORT OF GULF MOISTURE AS SOUTHERLY FLOW
STRENGTHENS. THE PLACEMENT OF THE DEPARTING SURFACE HIGH AND UPPER
RIDGE AXIS ON FRIDAY SUGGESTS THAT THE BEST PRESSURE FALLS WILL
INITIALLY SUPPORT WARM FRONTOGENESIS OVER SRN KS/SRN MO. THIS MAKES
FOR A TRICKY TEMPERATURE FORECAST ON FRIDAY AS MODIFIED CONTINENTAL
AIRMASS AND SE LOW LEVEL FLOW WILL HAMPER WARMING OVER NRN MO WHILE
THE WARM SECTOR PUNCHES INTO THE SOUTHWEST CWA DURING THE AFTERNOON.
COLLABORATED FORECAST HAS HIGHS AROUND 50 ALONG THE IOWA BORDER TO
MID 60S OVER WEST CENTRAL MO/ERN KS. IN ADDITION TO THE TEMPERATURE
DILEMMA...THE RETURN OF SUBTROPICAL MOISTURE MAY SUPPORT SOME
ELEVATED CONVECTION NORTH OF THE SURFACE BOUNDARY EARLY FRIDAY...
ALTHOUGH 850MB WIND PROGS FAIL TO CAPTURE ANYTHING MORE THAN A BROAD
30-40 KT FETCH ACROSS MUCH OF THE PLAINS WITH LITTLE CONVERGENCE
ALONG THE NOSE.
ON SATURDAY...MODELS ARE IN REMARKABLE AGREEMENT WITH PLACEMENT AND
INTENSITY OF THE COMPACT UPPER LOW...WHICH CONTINUES TO UNDERGO
RAPID DEEPENING AS A VIGOROUS JET STREAK ENTERS THE BASE OF THE
UPPER TROUGH. THIS SYSTEM WILL THEN TAKE ON A NEGATIVE TILT AND
RAPIDLY TURN NORTHEAST ACROSS KS/NW MO SATURDAY NIGHT AS THE JET
CORE EXITS TO THE NORTH. STRONG UPPER LEVEL DIFFLUENCE...RAPID
COOLING ALOFT AND LOW LEVEL FRONTOGENESIS WILL ALL CONTRIBUTE TO
INTENSE VERTICAL MOTION ALONG THE OCCLUDING COLD FRONT.
PRECIPITATION DOES NOT APPEAR MUCH IN QUESTION AT THIS JUNCTURE...
WITH LIKELY POPS WARRANTED AT A MINIMUM. THE BIG UNKNOWN AT THIS
POINT IS SEVERE WEATHER...FOR WHICH SEVERAL LARGE NEGATIVES ARE
APPARENT. AS IS TYPICAL WITH EARLY SEASON COMPACT LOWS...THE SHEAR
IS PRETTY OVERWHELMING COMPARED TO THE INSTABILITY...ESPECIALLY
GIVEN THE PROSPECTS FOR EXTENSIVE LOW CLOUDINESS. SECONDLY...AFTER A
MONTH OF ARCTIC INTRUSIONS...ONE CERTAINLY CANNOT EXPECT ANY
FORMIDABLE AMOUNT OF GULF MODIFICATION TO OCCUR THIS FAR NORTH IN
JUST 24 TO 36 HOURS. I WOULD BE SURPRISED TO SEE DEWPOINTS IN THE
50S. WITH THAT SAID...ANY INSOLATION COULD CHANGE THINGS
DRAMATICALLY...ESPECIALLY THE FURTHER SOUTH ONE GOES...SO I WILL NOT
ATTEMPT TO MAKE MESOSCALE PREDICTIONS ON DAY 5.
OTHER CONCERNS...ONE IS HEAVY RAINFALL. ARGUABLY THIS SYSTEM IS
MOVING MUCH TOO FAST TO BE OF CONCERN...BUT THE UNUSUALLY HIGH
PRECIPITABLE WATERS FORECAST COULD BRING AN INCH OF RAIN TO THE
REGION LOCALLY. THE BIGGER CONCERN IS THE STANDING WATER AND
REMAINING SNOWPACK THAT EXISTS ABOVE THE FROZEN SOIL. HOW MUCH
GROUND FILTRATION OCCURS IN THE NEXT FEW DAYS OF THAW WILL BE
CRITICAL TO DETERMINING WHETHER A SNOW MELT/HEAVY RAIN COMBINATION
COULD OVERWHELM A FEW OF OUR MORE SUSCEPTIBLE RIVERS/STREAMS. STAY
TUNED.
LASTLY...A SYSTEM OF THIS MAGNITUDE WILL UNDOUBTEDLY HAVE AN
IMPRESSIVE TROWAL REGION CARVED OUT IN THE W/NW QUADRANT. A SLIGHT
ALTERATION IN THE STORM TRACK COULD ALLOW A MODIFIED ARCTIC AIRMASS
TO UNDERCUT THE SYSTEM ACROSS FAR NW MO...PROVIDING A FAVORABLE
REGION FOR HEAVY BANDED SNOWFALL. ALTHOUGH PROSPECTS FOR THIS
SCENARIO ARE FAR MORE LIKELY ACROSS THE INTERIOR OF KANSAS INTO
NEBRASKA...A SLIGHT SOUTHWARD SHIFT IN STORM TRACK COULD UNFOLD AN
INTERESTING SCENARIO ACROSS MY FAR NW COUNTIES. GIVEN THE VARIETY OF
UNKNOWNS AT THIS POINT...PREVIOUS FORECAST OF LIGHT SNOW AND VERY
MINOR ACCUMULATIONS WILL SUFFICE FOR NOW AND NO CHANCES WERE MADE.
LIGHT WRAPAROUND PRECIP/LOW CLOUDS WILL PLAGUE THE AREA ON SUNDAY
AND MONDAY OVER NRN AREAS AS COOLER TEMPERATURES FILTER IN FROM THE
NORTHWEST.
BOOKBINDER
&&
EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Feb 19, 1:00 PM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST MON FEB 19 2007
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CST MON FEB 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL LIKELY ACCOMPANY A POWERFUL STORM SYSTEM THAT
IS EXPECTED TO LIFT ACROSS THE PLAINS ON SATURDAY. IT IS TOO EARLY
TO DETERMINE WHETHER ANY OF THESE THUNDERSTORMS COULD REACH SEVERE
LIMITS.
ALTHOUGH THE SYSTEM WILL BE MOVING QUICKLY...ABUNDANT MOISTURE MAY
ALLOW AREAS TO RECEIVE UPWARDS OF AN INCH OF RAINFALL. ANY
SIGNIFICANT RAINFALL...COMBINED WITH THE RAPID SNOWMELT AND THAW
EXPECTED THIS WEEK...COULD LEAD TO VERY RAPID RISES ALONG AREA
CREEKS AND STREAMS. ANY POTENTIAL FOR FLOODING WILL NEED TO BE
MONITORED IN LATER OUTLOOKS.
LASTLY...AS THIS STORM LIFTS NORTH AND EAST OF THE REGION SATURDAY
NIGHT...COLDER AIR WILL WRAP AROUND INTO EXTREME NORTHWEST
MISSOURI AND NORTHEAST KANSAS. WHILE THERE IS A CHANCE THAT SNOW
COULD WRAP BACK INTO THESE AREAS...ANY THREAT FOR ACCUMULATIONS
WOULD DEPEND GREATLY ON THE TRACK OF THE STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH FRIDAY.
BOOKBINDER
Flood, Cooper
- When
- February 20, 5:00 AM CST to 10:00 AM CST
- Where
- Cooper County, 4 mi SSE of Boonville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -92.701
Snow and ice melt caused the Petite Saline Creek near Boonville to crest at 17.30 feet, or 1.30 feet above flood stage.
Flood, Johnson
- When
- February 20, 7:00 AM CST to 11:00 AM CST
- Where
- Johnson County, Vly City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 38.870, -93.630
Snow and ice melt caused the Blackwater River near Valley City to crest at 22.50 feet, or 0.50 feet above flood stage.
Flood, Saline
- When
- February 20, 10:00 PM CST to February 22, 6:00 AM CST
- Where
- Saline County, 5 mi N of Marshall Jct
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 39.022, -93.220
Snow and ice melt caused flooding on the Blackwater River near Blue Lick to crest at 25.31 feet, or 1.31 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Missouri, February 20, 2007$100,000 · 2.5 in hail · 13 events
- Heavy Snow in Oregon, February 20 to 22, 200720 events
- Heavy Snow in California, February 20 to 22, 200718 events
- Flooding in Nebraska, February 20 to 28, 200714 events
- Hail in Illinois, February 20, 20071.75 in hail · 10 events
- Flooding in Nebraska, February 20 to 27, 20079 events
- Flooding in Kansas, February 20 to 22, 20076 events
- Hail and Damaging Wind in Tennessee, February 20 to 21, 20071.75 in hail · 6 events
- Hail in Kentucky, February 20, 20071 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16139, 16135, 16137.